Illinois, 2013

Damaging Winds in Illinois, June 17, 2013

June 17, 2013 · NWS ILX · 2 events in 1 county or zone

A weak cold front triggered scattered showers and thunderstorms south of I-70 during the afternoon of June 17th. A few of the storms produced gusty winds, resulting in minor damage in both Flora and Louisville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak cold front triggered scattered showers and thunderstorms south of I-70 during the afternoon of June 17th. A few of the storms produced gusty winds, resulting in minor damage in both Flora and Louisville. In addition, locally heavy rainfall of 1 to 2 inches per hour was reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 17, 1:34 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 17, 1:34 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT MON JUN 17 2013

.DISCUSSION...
ISSUED 220 PM CDT MON JUN 17 2013

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

MAIN CONCERNS THIS PERIOD WILL BE WITH COVERAGE OF PRECIP ACRS OUR
SOUTHERN COUNTIES TONIGHT...ASSOCIATED WITH AN MCV OVER MISSOURI...
AND WITH A WEAK SURFACE BOUNDARY FORECAST TO EDGE INTO OUR AREA
TUESDAY AFTERNOON. AFTER THAT...SOMEWHAT COOLER AND LESS HUMID WEATHER
WILL FOLLOW INTO THURSDAY BEFORE HEAT BUILDS NORTHWARD INTO THE REGION
FOR THE END OF THE WEEK AND NEXT WEEKEND.

WATER VAPOR LOOP SHOWING THE CONVECTIVE COMPLEX FROM LAST NIGHT
PRODUCING A DISTINT MCV OVER PARTS OF WESTERN MO WITH NEW CONVECTION
DEVELOPING TO ITS EAST INTO EAST CENTRAL AND SE MO AND TRYING TO
DEVELOP A BIT FURTHER NORTH INTO SOUTHERN ILLINOIS. LOOKING NORTH...
SEVERAL LOW AMPLITUDE SHORTWAVES TRACKING E-SE ACRS THE NORTHERN
PLAINS. ONCE SUCH WAVE PUSHING ACRS WISCONSIN WITH A WEAK SFC BOUNDARY
SHIFTING SOUTH DOWN LAKE MICHIGAN...WHICH SHORT TERM MODELS SUGGEST
WILL PUSH ACRS EXTREME SOUTHERN LAKE MICHIGAN LATER THIS EVENING.
THE AIR MASS AHEAD OF THIS FEATURE NOT PARTICULARLY CONDUCIVE TO
WIDESPREAD CONVECTION DEVELOPING AHEAD OF IT SO OTHER THAN SOME
SLIGHT CHANCE (ISOLATED WORDING) FOR THIS EVENING ACRS THE FAR
NORTH...IT STILL APPEARS THE BETTER PROBABILTIES FOR EVENING
CONVECTION WILL BE TIED TO THE MISSOURI MCV AS IT TRACKS ESE WELL
TO OUR SOUTH.

THE NORTHERN STREAM WAVE ACRS NORTH DAKOTA LOOKS A BIT MORE IMPRESSIVE
THAN WHAT MODELS WERE DEPICTING AT THIS TIME YESTERDAY. MODELS CONTINUE
TO BRING THIS WAVE ESE INTO THE LAKES REGION TUESDAY AFTERNOON WITH
A WEAK COLD FRONT EDGING SOUTH INTO OUR AREA. CONVERGENCE ALONG THE
BOUNDARY IS NOT VERY IMPRESSIVE AT ALL BUT WITH THE TIMING OF THE
BOUNDARY INTO OUR AREA DURING PEAK HEATING...IT STILL WARRANTS SLIGHT
CHANCE (ISOLATED COVERAGE) FOR TUESDAY AFTERNOON. SOMEWHAT COOLER AND
LESS HUMID AIR WILL FILTER SOUTH ACRS THE AREA IN THE WAKE OF THE
SHORTWAVE TUESDAY NIGHT INTO WEDNESDAY BRINGING QUIET AND PLEASANT
WEATHER FOR THE REMAINDER OF THE SHORT TERM PERIOD.

LONG TERM...FRIDAY THROUGH MONDAY

LONGER RANGE MODELS...AT LEAST THE GFS AND UK...WERE MUCH MORE
AGGRESSIVE WITH THE RETROGRESSION OF THE SUBTROPICAL RIDGE ACRS
THE CENTRAL U.S...TAKING THE STRONGER 500 MB FLOW FURTHER NORTH
AWAY FROM OUR AREA. THE 12Z ECMWF NOT NEARLY AS STRONG WITH THE
UPPER RIDGE AS IT TAKES A SERIES OF SHORTWAVES FROM THE LONGWAVE
TROF ACRS THE PACIFIC NW AND TEMPORARILY FLATTENS THE RIDGE AXIS
TO OUR WEST...KEEPING THE AMPLITUDE MUCH FLATTER OVER THE LOWER
48...WHICH GIVES OUR AREA A BETTER CHANCE FOR SEEING SCATTERED
CONVECTION...ESPECIALLY ACRS THE NORTH DURING THE WEEKEND. LOOKS
AS IF THE GFS SOLUTION MAY BE OVERDONE...COMPARED TO WHAT IT WAS
SHOWING THE PAST SEVERAL RUNS. SO FAR THIS SPRING...THE SHORTWAVES
EJECTING ENE FROM THE WESTERN U.S. TROFS AND THEIR ASSOCIATED
CONVECTION HAVE BEEN SUCCESSFUL IN KEEPING THE AMPLITUDE OF THE
RIDGE ACRS THE CENTRAL PORTION OF THE COUNTRY FLATTER. WILL TEND
TO SIDE MORE WITH THE ECMWF THIS PERIOD BUT IT WON'T MAKE MUCH OF
A DIFFERENCE IN THE EXTENDED PORTION OF THE FORECAST WITH HOT
WEATHER RETURNING FOR THE WEEKEND AND THE HIGHER RAIN CHANCES ACRS
THE NORTH.

SMITH
&&

.AVIATION...
ISSUED 1204 PM CDT MON JUN 17 2013

MAIN CONCERN WITH 18Z TAF SET INVOLVES POTENTIAL FOR POP-UP
CONVECTION. MIDDAY SURFACE MAP SHOWS A COUPLE WEAK BOUNDARIES OVER
CENTRAL ILLINOIS AND LATEST VISIBLE SATELLITE SHOWING CUMULUS
STARTING TO DEVELOP ALONG THEM. THE BOUNDARIES SHOULD NOT MOVE
MUCH DURING THE AFTERNOON...BUT DRIER AIR IS SPREADING SOUTHWARD
TOWARD THEM. THUS...AM THINKING THAT ONLY KSPI/KDEC/KCMI MAY SEE A
THREAT OF THUNDER THIS AFTERNOON...AS THEY ARE CLOSEST TO THE
BOUNDARY. COVERAGE CURRENTLY NOT EXPECTED TO BE ENOUGH TO WARRANT
MORE THAN A VCTS MENTION AT THESE SITES. ANY THUNDER NEAR THE TAF
SITES SHOULD FADE WITH SUNSET. LATE IN THE PERIOD...MAY SEE SOME
MVFR CONDITIONS AT TIMES JUST BEFORE SUNRISE...BUT DO NOT THINK IT
WILL GET AS WIDESPREAD OR DENSE AS THIS MORNING...DUE TO HIGHER
RANGES BETWEEN TEMPERATURE AND DEW POINT.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 2:04 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT MON JUN 17 2013

ILZ027>031-037-038-181100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
304 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL AROUND SUNSET...BUT
THESE SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON. A FEW
THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...
FREQUENT LIGHTNING AND HEAVY RAINS...BUT THE RISK OF ORGANIZED
SEVERE STORMS IS LOW. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON
FRIDAY NIGHT.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING IS EXPECTED TO
SUBSIDE AT PEORIA TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-049-050-181100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
304 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL AROUND SUNSET...BUT
THESE SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON. A FEW
THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...
FREQUENT LIGHTNING AND HEAVY RAINS...BUT THE RISK OF ORGANIZED
SEVERE STORMS IS LOW. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON
FRIDAY NIGHT.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING IS EXPECTED TO
CONTINUE FOR SEVERAL MORE DAYS...ALTHOUGH RIVER STAGES WILL SLOWLY
FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>046-048-051>057-061-181100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
304 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET...ALTHOUGH THEY
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL OCCUR TUESDAY AFTERNOON. A FEW STORMS
COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING AND HEAVY RAINS...BUT THE RISK OF ORGANIZED SEVERE
STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-181100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
304 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING... AND A
FEW STORMS MAY LINGER PAST MIDNIGHT. WHILE SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS WILL PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAIN. SOME LOCALIZED FLOODING MAY OCCUR WITH
THE STRONGER STORMS...DUE TO SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL OCCUR TUESDAY AFTERNOON. A FEW
THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. BUT THE RISK OF
ORGANIZED SEVERE WEATHER IS LOW.

FLOODING IS EXPECTED ALONG THE WABASH RIVER UPSTREAM OF VINCENNES
THROUGH MUCH OF THE WEEK...SUBSIDING AROUND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Jun 17, 2:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT MON JUN 17 2013

ILZ071-072-172100-
CLAY-RICHLAND-
332 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY AND WESTERN RICHLAND
COUNTIES UNTIL 400 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG THE CLAY AND RICHLAND COUNTY BORDER
NORTHWEST OF NOBLE...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NOBLE...
  OLNEY-NOBLE AIRPORT...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3881 8809 3869 8811 3869 8832 3881 8831
TIME...MOT...LOC 2032Z 280DEG 10KT 3875 8826

GEELHART

The radar

The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 17, 3:15 PM CST to 3:20 PM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Twenty-five to thirty feet of hangar roof was blown off the Flora Airport and blocked the road on the west side of the airport.

Thunderstorm Wind, Clay

When
June 17, 4:40 PM CST to 4:45 PM CST
Where
Clay County, Louisville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.770, -88.500

A tree was blown down onto a vehicle in Louisville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453338, 453339.